Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 143, NWS Kansas City, MO

June 30, 2018Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2018, 10:07 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 10:07 PM CDT (03:07 UTC)
Expired
Jun 30, 2018, 10:45 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KEAX 010307
SVREAX
KSC091-103-209-010345-
/O.NEW.KEAX.SV.W.0143.180701T0307Z-180701T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1007 PM CDT SAT JUN 30 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Western Johnson County in east central Kansas...

* Until 1045 PM CDT.

* At 1007 PM CDT, a severe thunderstorm was located near
  Williamstown, or 8 miles south of Oskaloosa, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Olathe, Shawnee, Lenexa, Leavenworth, Gardner, Lansing, Bonner
  Springs, De Soto, Tonganoxie, Basehor, Edwardsville, Edgerton,
  Kansas City, Linwood, Easton, Reno, Fairmount, Fort Leavenworth,
  Clare and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 35 in Kansas between mile markers 205 and 218.
 Interstate 435 between mile markers 7 and 18.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9497 3934 9490 3929 9490
      3926 9483 3921 9483 3921 9479 3880 9478
      3874 9505 3875 9506 3898 9506 3899 9508
      3896 9509 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0307Z 213DEG 43KT 3910 9527 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
3 follow-up statements
872 
WWUS53 KEAX 010326
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1026 PM CDT SAT JUN 30 2018

KSC091-103-209-010345-
/O.CON.KEAX.SV.W.0143.000000T0000Z-180701T0345Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
1026 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN WYANDOTTE...LEAVENWORTH AND NORTHWESTERN JOHNSON
COUNTIES...

At 1025 PM CDT, a severe thunderstorm was located near Basehor,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Olathe, Shawnee, Lenexa, Leavenworth, Lansing, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Kansas City, Linwood,
Easton, Reno, Fairmount, Fort Leavenworth, Wolcott, Holliday,
Clearview City and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 35 in Kansas between mile markers 218 and 219.
 Interstate 435 between mile markers 6 and 18.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9497 3934 9490 3929 9490
      3926 9483 3921 9483 3921 9479 3889 9478
      3885 9506 3898 9506 3899 9508 3896 9509
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0325Z 215DEG 42KT 3917 9502 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
958 
WWUS53 KEAX 010332
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1032 PM CDT SAT JUN 30 2018

KSC091-010341-
/O.CAN.KEAX.SV.W.0143.000000T0000Z-180701T0345Z/
Johnson KS-
1032 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3942 9518 3942 9497 3934 9490 3929 9490
      3926 9483 3921 9483 3921 9479 3904 9479
      3906 9487 3898 9492 3900 9492 3900 9493
      3898 9497 3900 9502 3897 9504 3913 9518
TIME...MOT...LOC 0331Z 213DEG 43KT 3923 9497 

$$

KSC103-209-010345-
/O.CON.KEAX.SV.W.0143.000000T0000Z-180701T0345Z/
Wyandotte KS-Leavenworth KS-
1032 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN WYANDOTTE AND LEAVENWORTH COUNTIES...

At 1031 PM CDT, a severe thunderstorm was located near Lansing,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shawnee, Leavenworth, Lansing, Bonner Springs, De Soto, Tonganoxie,
Basehor, Edwardsville, Kansas City, Linwood, Easton, Fairmount, Fort
Leavenworth, Wolcott, Maywood, Lowemont, Jarbalo and Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 435 between mile markers 9 and 18.
 Kansas Turnpike between mile markers 212 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9497 3934 9490 3929 9490
      3926 9483 3921 9483 3921 9479 3904 9479
      3906 9487 3898 9492 3900 9492 3900 9493
      3898 9497 3900 9502 3897 9504 3913 9518
TIME...MOT...LOC 0331Z 213DEG 43KT 3923 9497 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
027 
WWUS53 KEAX 010343
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1043 PM CDT SAT JUN 30 2018

KSC103-209-010351-
/O.EXP.KEAX.SV.W.0143.000000T0000Z-180701T0345Z/
Wyandotte KS-Leavenworth KS-
1043 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WYANDOTTE AND
LEAVENWORTH COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3942 9518 3942 9497 3934 9490 3929 9490
      3926 9483 3921 9483 3921 9479 3904 9479
      3906 9487 3898 9492 3900 9492 3900 9493
      3898 9497 3900 9502 3897 9504 3913 9518
TIME...MOT...LOC 0341Z 213DEG 43KT 3930 9491 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:06 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 30, 7:06 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
706 PM CDT Sat Jun 30 2018

.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018

A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.

By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 706 PM CDT SAT JUN 30 2018

The terminals for the next 12 hours will be a bit messy. Currently
have thunderstorms bubbling up near the terminals, with possibly
two more rounds of activity possible overnight. The next round
will likely be between 03z and 06z tonight, as a complex of storms
heads northeast from Oklahoma, ahead of another round of storms
that may develop with a frontal boundary that will be sagging into
northwest Missouri early Sunday. Confidence is not high on these
TAFs, so expect many updates as the storm evolution and timing get
pinned down.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Cutter
Hazardous weather outlook, Jun 30, 4:33 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Extreme Heat Warning remains in effect today for northeast
 Kansas and much of western Missouri. Temperatures will rise into
 the upper 90s with heat indices ranging between 103 to 108 degrees.

 Elsewhere, a Heat Advisory remains on effect today. Highs will be
 in the mid to upper 90s with heat index values between 102 and 107.

 Additionally, isolated severe storms will be possible late this
 afternoon and evening as a cold front moves across the area. Large
 hail and damaging winds will be the main threats with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 30, 5:08 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 SSE PLATTE CITY       39.34N 94.77W
06/30/2018  E1.00 INCH       PLATTE             MO   AMATEUR RADIO

&&
Special weather statement, Jun 30, 5:13 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT SAT JUN 30 2018

KSZ104-MOZ028-302245-
Wyandotte KS-Platte MO-
513 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parkville, Platte City, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Kansas City Intl Arpt, Wolcott,
Pomeroy and Waldron.

This includes the following highways...
 Interstate 29 between mile markers 5 and 17.
 Interstate 435 between mile markers 17 and 39.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.

LAT...LON 3920 9482 3921 9478 3921 9481 3935 9480
      3934 9460 3916 9464 3916 9482
TIME...MOT...LOC 2213Z 198DEG 11KT 3918 9472

Blair
Local storm report, Jun 30, 8:14 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             DE SOTO                 38.98N 94.96W
06/30/2018  E1.00 INCH       JOHNSON            KS   PUBLIC

&&
Local storm report, Jun 30, 8:39 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 NE LINWOOD            39.01N 95.02W
06/30/2018                   LEAVENWORTH        KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS AN 8 INCH TREE
            LIMB DOWN ON KANSAS HIGHWAY 32.

&&
Local storm report, Jun 30, 9:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     4 WSW BONNER SPRINGS    39.04N 94.95W
06/30/2018                   LEAVENWORTH        KS   EMERGENCY MNGR

            TWO FOOT DIAMETER TREE DOWN OVER STILLWELL
            ROAD.

&&
Local storm report, Jun 30, 9:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      5 NNE POTTER            39.49N 95.10W
06/30/2018                   ATCHISON           KS   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS WATER OVER SHERMAN
            ROAD AT WALNUT CREEK.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:01 PM CDTSevere Thunderstorm WarningEAXDoniphan59 min
Jun 30, 7:08 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte67 min
Jun 30, 8:56 PM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
Jun 30, 9:09 PM CDTFlash Flood WarningEAXAtchison, Leavenworth4 hr
Jun 30, 10:22 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 1, 12:48 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 6:38 AM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr
Jul 1, 12:34 PM CDTAreal Flood WarningEAXAtchison, Leavenworth6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.